Severe Acute Myocarditis after the Third (Booster) Dose of mRNA COVID-19 Vaccination

Bethlehem Mengesha, Asen G. Asenov, Bruria Hirsh-Raccah, Offer Amir, Orit Pappo, Rabea Asleh

Research output: Contribution to journalArticlepeer-review

15 Scopus citations

Abstract

Vaccination with mRNA vaccines against coronavirus disease 2019 (COVID-19) has been associated with a risk of developing myocarditis and pericarditis, with an estimated standardized incidence ratio of myocarditis being 5.34 (95% CI, 4.48 to 6.40) as compared to the expected incidence based on historical data according to a large national study in Israel. Most cases of myocarditis in vaccine recipients occur in young males, particularly following the second dose, and the presentation is usually mild. Recently, the third (booster) dose has been shown to reduce confirmed infections and severe illness even against common variants of the virus. In Israel, over 4.4 million citizens (more than 45% of the population) have been vaccinated with the third dose of Pfizer-BioNTech vaccine BNT162b2. Herein, we report the first case of a histologically confirmed severe myocarditis following the third dose of BNT162b2 COVID-19 vaccine.

Original languageEnglish
Article number575
JournalVaccines
Volume10
Issue number4
DOIs
StatePublished - Apr 2022
Externally publishedYes

Bibliographical note

Publisher Copyright:
© 2022 by the authors. Licensee MDPI, Basel, Switzerland.

Keywords

  • COVID-19
  • booster
  • mRNA vaccination
  • myocarditis

Fingerprint

Dive into the research topics of 'Severe Acute Myocarditis after the Third (Booster) Dose of mRNA COVID-19 Vaccination'. Together they form a unique fingerprint.

Cite this